Doc: Lung bacterial infection needs long-term meds
Dear Dr. Roach: I am an 80-year-old woman in good health. After numerous CT scans, a PET scan and a bronchoscopy, it was determined that I have MAI. I am aware that the standard treatment is 18 months of antibiotics. Can you tell me what side effects I can expect if I go ahead with this treatment? I am not comfortable taking all these antibiotics, as I am a person who shuns medication in general at my age.
Dear J.R.: Mycobacterium avium and Mycobacterium intracellulare are bacteria that are related to tuberculosis. They are so similar that they usually are not differentiated, and go by the collective abbreviation MAI (for Mycobacterium avium-intracellulare) or MAC (for Mycobacterium avium complex). Infection with either one leads to symptoms. In people with lung disease, especially from smoking, infection leads to progressive lung damage. In people with HIV infection or a lung transplant, the disease can be rapidly progressive.
But for those with no lung disease (usually older women), its most common symptom is chronic cough that has characteristic findings on X-ray. This last sounds like your situation. Most people get fever, and some have night sweats or weight loss. It’s also common to have fatigue, or just to feel bad (malaise).
The diagnosis is made by laboratory identification of the bacteria from the bronchoscopy specimen. Not everybody needs treatment. You told me you are in good health, but not about any symptoms. Treatment is recommended for people with symptoms and because treatment may reduce ongoing lung damage. The choice of antibiotics depends on the sensitivity of the organism, but one common regimen is clarithromycin, rifampin and ethambutol. Most people will have negative cultures in four to six months, but it’s recommended that they continue therapy for an additional year to be sure of a cure.
Possible side effects include stomach upset or nausea, abnormalities in liver function, low white blood cell count and vision changes. Most of these side effects can be managed, but some are serious, so monthly monitoring during treatment is essential.
As always, it’s a balance between the benefits of the treatment (getting rid of an infection, presumably one with enough symptoms that it led to many diagnostic tests before getting the answer) and side effects, which range from annoying to serious. Your doctor should help you work through this balance. For most people, it’s of greater benefit to treat.
Dear Dr. Roach: I have a friend who is always cold and has a rash, which he scratches until he is raw. His doctor put him through some tests, but can’t find what is wrong. I wish I had more information for you.
Dear V.C.: I wish I had more information, too.
People who are always cold may have low thyroid levels or a low blood count (anemia). Low thyroid levels often lead to dry and itchy skin, while some kinds of anemia lead to skin itchiness. Testing thyroid hormone levels and getting a CBC (complete blood count, which is a test for red blood cells, white blood cells and platelets) is a good place to start. However, a careful history and examination of your friend’s skin also might give additional clues to some less-common causes.
Email questions to ToYourGoodHealth@med.cornell.edu.